Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2003, 9:35 PM CDT for Rawlins County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 9:35 PM CDT (02:35 UTC)
- Expired
- Jun 28, 2003, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.9
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS53 KGLD 290235 SVRGLD KSC153-290330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 934 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 1030 PM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF LUDELL...OR ABOUT 6 MILES EAST OF ATWOOD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERNDON AT 940 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...ATWOOD...BEARDSLEY... BLAKEMAN AND MCDONALD. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHEASTERN COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4000 10138 3957 10139 3959 10072 3996 10077 MENTZER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:06 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jun 28, 3:06 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT SAT JUN 28 2003 TONIGHT...CENTRAL PLAINS ON THE SOUTHERN FRINGE OF NORTHWESTERLY FLOW ALOFT. DISTURBANCE AT 18Z OVER NORTHERN IDAHO DIVING SOUTHEAST...AND WILL SPREAD UPPER LEVEL DIVERGENCE OVER THE ENTIRE FORECAST AREA BETWEEN 00Z AND 06Z. STRONG VORTICITY MAXIMUM FORECAST TO DEVELOP BY ALL SHORT TERM MODELS OVER EASTERN COLORADO AND BE LOCATED NEAR THE KANSAS/COLORADO BORDER AT 06Z (NGM A TAD FASTER). NOCTURNAL LOW LEVEL JET WILL DEVELOP DURING THIS TIME WITH WARM ADVECTION MAXIMIZED ALONG AND NORTH OF A SURFACE BOUNDARY WHICH WILL LIE GENERALLY ALONG I-70. THUNDERSTORM COMPLEX/MCS EXPECTED TO DEVELOP OVER NEBRASKA PANHANDLE AND MOVE INTO THE UNSTABLE ENVIRONMENT OF THE NORTHERN/EASTERN FORECAST AREA...WHERE BULK SHEAR VALUES OF 40 TO 50 KTS AND CAPE AXIS OF 1500-2500 J/KG WILL COINCIDE. WILL USE A YUMA TO COLBY TO GOVE LINE AS DIVISION BETWEEN CATEGORICAL/LIKELY POPS. THERE EXISTS A THREAT OF LOCALLY HEAVY RAINFALL...SCATTERED 1 TO 2 INCHES AND LOCALLY UP TO 3...ALL ZONES BUT COLORADO PER EXCESSIVE RAINFALL DISCUSSION AND PRECIPITABLE WATERS. AFTER 06Z...VORTICITY MAXIMUM WILL MOVE STEADILY EASTWARD...WITH LIFT MAXIMIZED IN THE EAST AND DIMINISHING IN THE WEST. LIKE THE ETA KAIN-FRITSCH UPDRAFT STRENGTH GRAPHICS DEPICTION FOR EVOLUTION/LOCATION OF CONVECTION DURING THIS TIME. SUNDAY...AT 12Z SHORTWAVE AXIS WILL LIE FROM HOLDREGE NEBRASKA TO HILL CITY TO GARDEN CITY...WITH LIFT/PRECIPITATION ONGOING EAST OF THE AXIS. MORNING POP GRADIENT IS DEPICTED ACCORDINGLY. ATTENTION THEN TURNS TO THE AFTERNOON AND EVENING. OUTFLOW BOUNDARIES SHOULD BE LINGERING ACROSS THE AREA FROM OVERNIGHT MCS. EASTERLY UPSLOPE SURFACE WINDS WILL ADVECT MOISTURE INTO THE REGION. HOWEVER...LATEST MODEL FORECASTS OF 700-500 MB LAPSE RATES ARE MARGINAL AT BEST...WITH ETA 6.5C/KM LINE JUST CLIPPING FAR WESTERN ZONES AND GFS JUST A LITTLE STEEPER AND FURTHER WEST. ETA KAIN-FRITSCH UPDRAFT GRAPHICS DEPICT CONVECTION SLIPPING FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA 18Z-21Z...THEN OUT OF THE AREA BY 00Z...MOST LIKELY ALONG AN OUTFLOW BOUNDARY. CURRENT FORECAST DEPICTS THIS WELL AND ONLY MINOR ADJUSTMENTS REQUIRED. ONLY OTHER CONCERN WOULD BE FOR AFTERNOON CONVECTION MIGRATING OFF THE FRONT RANGE INTO COLORADO COUNTIES SUNDAY EVENING...BUT 0-6KM MEAN WIND/STORM MOTION WILL BE GENERALLY SOUTH SOUTHEAST...AND SEEMS UNLIKELY STORMS WILL MAKE IT THIS FAR EAST. MONDAY/TUESDAY...UPPER HEIGHTS BUILD FROM THE SOUTHWEST. ON MONDAY...AXIS OF POSITIVE 700 MB DEW POINTS/MOISTURE WILL BE IN PLACE OVER EASTERN COLORADO WITH SOUTHEAST UPSLOPE WINDS AT THE SURFACE. 700 MB TEMPERATURES ARE NOT PROHIBITIVELY LOW (7 TO 10C) AND 700-500 MB LAPSE RATES ARE GREATER THAN 7C/KM...SO WILL INSERT SLIGHT CHANCE FOR AFTERNOON/EVENING THUNDER MIGRATING INTO COLORADO COUNTIES. LOW/MID LEVELS DRY OUT CONSIDERABLY ON TUESDAY AND 700 MB TEMPERATURES RISE TO 16C. WILL LEAVE THIS DAY DRY AND HOT. EXTENDED (WEDNESDAY THROUGH SATURDAY)...STRONG 590-595 DAM ANTICYCLONE AT 500 MB CENTERED OVER THE FOUR CORNERS WILL MOVE LITTLE DURING THE EXTENDED AND BE THE DOMINANT FEATURE. MAIN FORECAST PROBLEM FOR PRECIPITATION CHANCES WILL BE TO IDENTIFY SUBTLE SHORTWAVES EMBEDDED IN JET ON THE NORTHERN PERIPHERY OF THE RIDGE AND CAP STRENGTH IN SUPPRESSING CONVECTIVE INITIATION. CAP WILL BE TOO STRONG ON WEDNESDAY...BUT ON THURSDAY GFS FORECASTS A MODEST RISE IN 700 MB DEW POINTS AND SLIGHT COOLING OF 700 MB TEMPERATURES. FORECAST AREA WILL BE IN RIGHT ENTRANCE REGION OF JET/SHORTWAVE AT 500 MB GRAZING THE NORTHERN ZONES/AND SURFACE BOUNDARY SAGGING SOUTH...SO MENTION OF SLIGHT CHANCE STILL SEEMS WARRANTED. ON FRIDAY THE MOISTURE AXIS BACKS UP AND IS ORIENTED ALONG THE KANSAS/COLORADO BORDER. UPSLOPE SURFACE REGIME WILL BE IN PLACE AND ANOTHER SHORTWAVE ROTATES AROUND DESERT SOUTHWEST ANTICYCLONE. CAP LOOKS STRONGER THAN ON THURSDAY...AND GIVEN THIS UNCERTAINTY WILL LEAVE DRY FOR NOW. AS UPSLOPE FLOW CONTINUES INTO SATURDAY 700 MB MOISTURE INCREASES FURTHER. UPPER RIDGE APPEARS TO RETREAT SOMEWHAT...BUT AGAIN QUESTION OVER CAP STRENGTH WITH 700 MB TEMPERATURES FORECAST TO BE 14 TO 16C. WILL WITHHOLD MENTION OF THUNDER FOR NOW. TEMPERATURE TRENDS LOOK ON TRACK WITH ABOVE NORMAL EXPECTED THROUGHOUT THE PERIOD BASED ON 850 TEMPERATURE FORECASTS. .GLD...NONE. JDK
Hazardous weather outlook, Jun 28, 11:45 AM CDT, 9 hours 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SURFACE BOUNDARY WILL BECOME DRAPED OVER EASTERN COLORADO INTO WEST CENTRAL KANSAS. THE BOUNDARY WILL BE ALONG A LINE ROUGHLY FROM GOVE TO GOODLAND TO YUMA COLORADO. THE AIR MASS NEAR THIS BOUNDARY WILL BE MOIST AND UNSTABLE AS EASTERLY UPSLOPE WINDS INCREASE. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON. AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE TO THE SOUTHEAST AT 20 TO 30 MPH. THE MAIN THREATS FROM THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOME THUNDERSTORMS ALONG THE BOUNDARY COULD PRODUCE AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THEN NEAR OR AFTER DARK...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE INTO AND THROUGH THE AREA FROM THE NORTHWEST. SOME OF THESE THUNDERSTORMS WILL ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED VERY HEAVY RAINFALL LAST NIGHT. ONE TO TWO INCHES OF RAINFALL COULD OCCUR OVER A LARGE PORTION OF THE AREA. HOWEVER...ISOLATED AMOUNTS OF TWO TO THREE INCHES WILL NOT BE OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LEAVE THE NORTON AND GRAHAM COUNTY AREAS LATE SUNDAY MORNING WITH A THREAT OF LOCALLY HEAVY RAIN CONTINUING OVER THAT AREA. BY MID TO LATE AFTERNOON ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED...MAINLY ALONG AND WEST OF A LINE FROM WRAY COLORADO SOUTHEAST TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT AT THIS TIME. AS THESE THUNDERSTORMS END SUNDAY NIGHT A DRYING AND WARMING TREND IS IN STORE FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM GOVE TO GOODLAND TO YUMA COLORADO. SPOTTER ACTIVATION WILL THEN BE LIKELY OVER THE ENTIRE AREA TONIGHT. BULLER
In the hours before
Local storm report, Jun 28, 7:47 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 5 N JOES CO .88 INCH HAIL
06/28/03 YUMA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0644 PM 3 SW ABARR CO 1.75 INCH HAIL
06/28/03 YUMALocal storm report, Jun 28, 7:59 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM JOES CO 1 INCH HAIL
06/28/03 YUMA REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 28, 8:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 30 S YUMA CO .75 INCH HAIL
06/28/03 YUMA EVENT DURATION 25
MINUTES. REPORTED BY
STORM SPOTTER.
0725 PM CLARKVILLE CO 1 INCH HAIL
06/28/03 YUMA REPORTED BY STORM
SPOTTER.
0727 PM 2 E CLARKVILLE CO 1.75 INCH HAIL
06/28/03 YUMA REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 28, 8:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2 SE JOES CO .75 INCH HAIL
06/28/03 YUMA REPORTED BY COOPERATIVE
OBSERVER.
0730 PM CLARKVILLE CO 1 INCH HAIL
06/28/03 YUMA REPORTED BY STORM
SPOTTER.
0740 PM 3 SW WESKAN KS 1 INCH HAIL
06/28/03 WALLACE REPORTED BY PUBLIC.Local storm report, Jun 28, 9:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM ECKLEY CO 1.75 INCH HAIL
06/28/03 YUMA REPORTED BY STORM
SPOTTER.
0750 PM 14 N TRIBUNE KS 1 INCH HAIL
06/28/03 GREELEY REPORTED BY PUBLIC.
0802 PM TRIBUNE KS TORNADO
06/28/03 GREELEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 28, 9:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM YUMA CO 60 MPH TSTM GUST
06/28/03 YUMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0817 PM 10 SSW BIRD CITY KS .75 INCH HAIL
06/28/03 CHEYENNE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:33 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
| Jun 28, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jun 28, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 66 min |
| Jun 28, 9:06 PM CDT | Tornado Warning | GLD | Greeley | 39 min |
| Jun 28, 10:26 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Jun 28, 11:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.